Oklahoma, 2013

Tornado and Hail in Oklahoma, January 29, 2013

January 29, 2013 · NWS OUN · 11 events in 7 counties and zones

A strong upper level storm system and cold front, coupled with a moist and modestly unstable airmass, lead to the development of severe storms during the morning hours on the 29th. Storms produced large hail and some significant wind damage across parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$266,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong upper level storm system and cold front, coupled with a moist and modestly unstable airmass, lead to the development of severe storms during the morning hours on the 29th. Storms produced large hail and some significant wind damage across parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 29, 4:48 AM CST, 12 minutes earlier.

Area forecast discussion, Jan 29, 4:48 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
448 AM CST TUE JAN 29 2013

.DISCUSSION...
A HIGH AMPLITUDE POSITIVELY TILTED UPPER TROUGH HAS MADE IT NEAR
THE SOUTHERN ROCKIES EARLY THIS MORNING. RAPID HEIGHT FALLS ARE
NOW BEING OBSERVED ACROSS THE SOUTHERN PLAINS AS A RESULT...AND
CONVECTION HAS INITIATED NEAR SOUTHWESTERN OK ALONG A DRYLINE.
LATER THIS MORNING...A PAC COLD FRONT WILL MERGE WITH THE DRYLINE
AS THE PREVIOUSLY MENTIONED TROUGH PROGRESSES EASTWARD OUT OF THE
ROCKIES. CONVECTION SHOULD BECOME A BIT MORE WIDESPREAD LATE THIS
MORNING AS THIS OCCURS. IN ADDITION...A VERY STRONG MID LEVEL JET
WILL OVERSPREAD THE REGION AND ALTHOUGH INSTABILITY WILL REMAIN
FAIRLY LOW...SOME SEVERE LINEAR CLUSTERS MAY DEVELOP WITH A THREAT
OF DAMAGING WIND AND SMALL HAIL THE MAIN CONCERNS. BY LATE THIS
AFTERNOON THE TROUGH AXIS WILL MOVE INTO WESTERN OK. MOST OF THE
THUNDERSTORM CHANCES WILL QUICKLY COME TO AN END ACROSS OUR
FA...WITH A RED FLAG THREAT FOLLOWING ACROSS SOUTHWESTERN OK AND
WESTERN NORTH TEXAS. THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A
WARNING FOR THE PREVIOUSLY MENTIONED LOCATIONS FOR THIS
AFTERNOON...WHERE STRONG 20 FT WINDS AROUND 25 TO 35 MPH WILL
COMBINE WITH VERY HIGH FIRE DANGER AND LOW RH. A WIND ADVISORY HAS
ALSO BEEN ISSUED FOR THE SAME AREAS. LATER THIS EVENING AS THE
TROUGH AXIS MOVES OVER WEST CENTRAL OK...SOME SNOW MAY DEVELOP
BEHIND THE COLD FRONT ACROSS NORTHERN OK. AN INCH OF SNOW OR
SLIGHTLY MORE APPEARS REASONABLY SO AN ADVISORY CANNOT TOTALLY BE
RULED OUT. WILL PASS THIS ON TO THE NEXT SHIFT.

TEMPERATURES WILL DROP BACK INTO THE 40S AND 50S TOMORROW
AFTERNOON AS THE UPPER TROUGH MOVES INTO THE MIDWEST...WITH A
WARMUP THURSDAY AS THICKNESSES INCREASE A BIT. ANOTHER COLD FRONT
WILL SLIDE OVER THE FA LATE THURS EVENING AS A CANADIAN WAVE
DIVES SOUTH OVER THE UPPER MIDWEST...DROPPING TEMPS BACK DOWN TO
NEAR NORMAL VALUES FRI.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  70  34  47  29 /  60  10  10   0
HOBART OK         64  30  48  28 /  10  10  10   0
WICHITA FALLS TX  70  34  52  32 /  50  10   0   0
GAGE OK           54  25  45  24 /  30  30   0   0
PONCA CITY OK     65  31  44  27 /  70  30  10   0
DURANT OK         73  42  53  34 /  80  10  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     OKZ033>038-044.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     OKZ033>038-044.

TX...RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     TXZ083>090.

     WIND ADVISORY FROM NOON TODAY TO 6 PM CST THIS EVENING FOR
     TXZ083>090.

&&

11/03
Hazardous weather outlook, Jan 28, 7:00 PM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 PM CST MON JAN 28 2013

OKZ004>048-050>052-TXZ083>090-291130-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
700 PM CST MON JAN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 2 AM... MAINLY
ALONG AND EAST OF I-44...AND ACROSS WESTERN NORTH TEXAS.

THERE IS A LOW CHANCE FOR THUNDERSTORMS THIS EVENING EAST OF A
CROWELL TEXAS TO HOBART OKLAHOMA TO BLACKWELL OKLAHOMA LINE.
HOWEVER... NO SEVERE WEATHER IS ANTICIPATED WITH ANY ACTIVITY
DURING THE EVENING HOURS.

DISCUSSION...
VERY MOIST CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH
TONIGHT. A FEW SHOWERS AND ISOLATED STORMS MAY DEVELOP THIS EVENING...
BUT CHANCES WILL INCREASE AFTER 2 AM TONIGHT AS A STRONG LOW
PRESSURE SYSTEM APPROACHES THE REGION.

THE MAIN HAZARD WITH ANY SEVERE STORM THROUGH 7 AM TUESDAY WOULD
BE HAIL UP TO THE SIZE OF PING PONG BALLS. DAMAGING WINDS UP TO 65 MPH
ARE POSSIBLE AS WELL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUESDAY JAN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...90 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY TUESDAY
MORNING THROUGH TUESDAY AFTERNOON MAINLY ALONG AND EAST OF I-44 AS A
STRONG LOW PRESSURE SYSTEM AND AN ACCOMPANYING COLD FRONT QUICKLY MOVE
THROUGH THE REGION.

THE MAIN HAZARDS WITH ANY SEVERE THUNDERSTORM WILL BE HAIL UP TO THE
SIZE OF HALF DOLLARS AND DAMAGING WINDS UP TO 65 MPH. THERE IS A LOW
POTENTIAL FOR TORNADOES AS WELL. THE POTENTIAL FOR SEVERE STORMS WILL
CONTINUE THROUGH NOON ON TUESDAY.

OTHER HAZARDOUS WEATHER...
VERY HIGH TO EXTREME WILDFIRE POTENTIAL WILL LIKELY DEVELOP
ACROSS WESTERN NORTH TEXAS AND SOUTHWESTERN OKLHAOMA TUESDAY
AFTERNOON DUE TO A COMBINATION OF WINDY CONDITIONS...LOW HUMIDITY...
AND WARM TEMPERATURES. A FIRE WEATHER WATCH IS IN EFFECT FOR THESE AREAS.

STRONG WINDS WITH GUSTS OVER 40 MPH ARE POSSIBLE TUESDAY AFTERNOON
ACROSS WESTERN NORTH TEXAS AND SOUTHWESTERN OKLAHOMA. A WIND ADVISORY
MAY BE NECESSARY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM TUESDAY.

MBS/30

The radar

The Altus AFB radar (KFDR), 88 km away, was scanning. The volume nearest the first event began at 11:01 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Washita

When
January 29, 5:00 AM CST
Where
Washita County, 1.78 mi SE of Sentinel
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.140, -99.150

At least one barn was destroyed and several power poles were blown down. Damages estimated.

Hail, Custer

When
January 29, 5:10 AM CST
Where
Custer County, Clinton
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
35.510, -98.970

Thunderstorm Wind, Washita

When
January 29, 5:15 AM CST
Where
Washita County, 2 mi S of Cordell to 2 mi E of Cordell
Measured
70 kt (81 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
35.261, -98.990

The damage occurred along a path from two miles south of Cordell to two miles east of Cordell. Four power poles were downed.

Thunderstorm Wind, Washita

When
January 29, 5:20 AM CST to 5:30 AM CST
Where
Washita County, 3.06 mi NW of Corn to 6.11 mi NNE of Corn
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
35.410, -98.820

At least one barn destroyed with several other small outbuildings partially damaged or destroyed. One large grain silo was displaced and the roof of an external garage was removed. Several power poles were also snapped.

Hail, Kingfisher

When
January 29, 5:25 AM CST
Where
Kingfisher County, 5.78 mi SSE of Omega
Measured
1.5 in hail
Reported by
Public
Coordinates
35.790, -98.170

No damage was reported.

Thunderstorm Wind, Kingfisher

When
January 29, 5:56 AM CST
Where
Kingfisher County, Omega
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.870, -98.200

No damage was reported.

Hail, Garfield

When
January 29, 6:15 AM CST
Where
Garfield County, Douglas
Measured
1 in hail
Reported by
Public
Coordinates
36.260, -97.670

Hail, Kay

When
January 29, 6:30 AM CST
Where
Kay County, 0.89 mi NW of Ponca City
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.710, -97.090

The hail lasted several minutes. No damage was reported.

Tornado, Logan

When
January 29, 6:48 AM CST to 6:49 AM CST
Where
Logan County, 4.25 mi W of Orlando to 3.24 mi W of Orlando
Rating
EF1
Path length
1.1 mi
Path width
40 yd
Property damage
$200,000
Reported by
Public
Coordinates
36.155, -97.456

Public reported damage to a farmstead northwest of Orlando. Damage survey indicated partial destruction of pole barn with sheet metal tossed several hundred yards. Wood debris was littered across the property with splintered boards driven several inches into the ground. Substantial tree damage was also noted with some partial debarking. Several pieces of heavy farm equipment were partially moved or overturned. Damages estimated.

Hail, Oklahoma

When
January 29, 9:08 AM CST
Where
Oklahoma County, 1.32 mi ESE of Bethany
Measured
1 in hail
Reported by
Public
Coordinates
35.500, -97.620

Hail, Oklahoma

When
January 29, 9:12 AM CST
Where
Oklahoma County, 1.78 mi SE of Warr Acres
Measured
1 in hail
Reported by
NWS Employee
Coordinates
35.500, -97.600

The hail ranged in size from dime to quarter size and lasted several minutes. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, January 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421721, 421715, 421722, 421723, 421716, 421725, 421717, 421718, 429858, 421719, 421720.